Kava - Topic Overview
Is kava safe? continued...
In the United States, the
FDA advises people who have liver disease or liver problems, or people who are
taking medicines that can affect the liver, to consult a doctor or pharmacist
before using products that contain kava. People who use a dietary supplement
that contains kava and experience signs of illness should consult a doctor.
Symptoms of serious liver disease include brown urine as well as yellowing of
the skin or of the whites of the eyes. Other symptoms of liver disease may
include nausea, vomiting, light-colored stools, unusual tiredness, weakness,
stomach or abdominal pain, and loss of appetite.
The FDA does not
regulate dietary supplements in the same way it regulates medicine. A dietary
supplement can be sold with limited or no research on how well it works.
Always tell your doctor if you are using a dietary supplement or if you
are thinking about combining a dietary supplement with your conventional
medical treatment. It may not be safe to forgo your conventional medical
treatment and rely only on a dietary supplement. This is especially important
for women who are pregnant or breast-feeding.
When using dietary
supplements, keep in mind the following:
- Like conventional medicines, dietary
supplements may cause side effects, trigger allergic reactions, or interact
with prescription and nonprescription medicines or other supplements you might
be taking. A side effect or interaction with another medicine or supplement may
make other health conditions worse.
- The way dietary supplements are
manufactured may not be standardized. Because of this, how well they work or
any side effects they cause may differ among brands or even within different
lots of the same brand. The form of supplement that you buy in health food or
grocery stores may not be the same as the form used in research.
- Other than for vitamins and minerals, the long-term effects of
most dietary supplements are not known.